What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 2:22 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
322 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A slow-moving cold front will enter the region, replacing a surface
trough that has been stationed across the region. The front will
slowly traverse the area before stalling to our south through the
weekend. A series of weak impulses will ride along this front
through early next week, bringing periods of unsettled weather each
afternoon. Another area of low pressure looks poised to approach the
area by the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A severe thunderstorm watch has been issued for the entire
region. The primary focus through the afternoon will likely be
the pre-frontal trough which is currently right over the
urban/95 corridor. However, as we have seen in other areas,
given the very unstable air, it won't take much for showers and
thunderstorms to develop on other boundaries, including terrain
and differential heating boundaries.
With the developing thunderstorms, there will be a couple of threats
today. First will be the threat for severe weather. Instability will
build through the day and CAPE values will approach or exceed 2,000
J/kg for much of the coastal plains. However, abundant cloud
cover over SE PA may slightly limit the instability. Bulk shear
is fairly weak, only about 20 knots, due to mid level winds
being weak as well. However, the strength of the updrafts and
DCAPE values approaching 1,000 J/kg could lead to some locally
damaging winds with the strongest thunderstorms. The primary
concern is the potential for downbursts.
The other concern today will be the threat for heavy rainfall.
Again, the instability will lead to the development of
thunderstorms. PW values are forecast to increase to 1.75-2.00
inches across the area by this afternoon when the thunderstorms are
forecast to develop. This should lead to some efficient rainfall
producing thunderstorms. With the weak flow aloft, some storms could
be very slow moving initially. The concern is that these slow moving
thunderstorms could develop along the urbanized I-95/I-295 corridor.
Areas of 1-2 inches, with localized 3-4 inches is possible, which
could fall in a short window of 2-3 hours. Although flash flood
guidance is higher for most areas than it has been recently, again
the concern is for the urbanized areas could experience areas of
flash flooding if the heavy rain falls over those areas in a short
amount of time. The flash flood watch continues for the urban
corridor.
The storms are expected to shift off shore later this evening as
the trough shifts off shore. The cold front should propagate off
shore very late tonight.
Once storms diminish, clearing skies and light winds could lead
to patchy fog across the area. At this point though, it doesn't
look like the best set up for dense fog as we could start to see
some dry air advection overnight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The cold front still looks to stall just south of our region.
I've kept a 20 to 30 percent chance of showers and thunderstorms
across Delmarva and far south Jersey for anything that may
develop along the front and drift north. The operational models
continue to depict convection across this area, with the
operational GFS continuing to be one of the farthest north
solutions as far as location of the front and QPF.
Otherwise, it should be a rather pleasant day. Thanks to the
front, temperatures will be closer to normal, with highs mostly
in the 80s. Additionally, it will feel more comfortable with dew
points dropping into the 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The medium- and long-range forecasts remain somewhat challenging as
models continue to sort the positioning of an incessant stationary
front to our south. A large dome of high pressure associated with a
broad upper-level ridge over the Four Corners region will continue
to reinforce the upper-level trough that has begun to move into
eastern Canada. A series of short-wave impulses will ride around
this ridge and continually re-amplify this trough through the early
part of next week. After that, there are signals that the western
ridge may shift a little further west, with a return to more zonal
flow across the Great Lakes and Northeast. Theme: unsettled weather
returns after our much needed break from the active weather.
A weak, short-wave impulse will ride around the synoptic trough to
our northeast, leading to an uptick in convection through the day
Friday. The stalled front looks to be a focus for more widespread
coverage, however. Thus, the further north the front migrates
Thursday and Thursday night, the more likely rain chances are.
Present indications are the best chances remain generally in
Delmarva, southern New Jersey, and possibly southeast Pennsylvania.
At this point, continued the trend from the previous forecast while
increasing PoPs in the afternoon to account for more diurnally-drive
convection. Showers may continue into Friday night given the
enhanced lift associated with the short-wave impulse.
By Saturday, the long-wave trough begins to amplify as it feeds off
the energy of the impulse. Several additional short-wave impulses
will continue to pivot through the region during the day, likely
leading to increased convective activity during the afternoon and
evening hours as the daytime heating maximizes.
Yet another shortwave trough will dig into the southwest side of the
long-wave trough over the Northeast. There is considerable
discrepancy in the precipitation coverage with the GFS and CMC
painting much more widespread rainfall across the CWA compared to
the ECMWF, which shunts the precipitation across Delmarva.
Monday looks to be the driest day of the extended with high pressure
building into the Northeast. This will be short-lived, however, as
another vort max digs into the Northeast from southern Canada by
Tuesday. Consensus is building for another chance for showers and
thunderstorms Tuesday and Wednesday, at least given agreement this
far out between several model runs.
Near average temperatures through the forecast period with highs
ranging from the mid to upper 80s, which, of course, depends on
precipitation extent each day.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through this evening...Mostly VFR conditions, except under TSRA
where MVFR and IFR conditions are expected. Winds will be NW
behind a pre- frontal trough and S ahead of the trough. The
trough as of 18Z will be right around the Delaware Valley. VRB
and gusty winds are possible in the vicinity of any storms.
Late Tonight...Conditions should return to VFR once the showers
and storms move off shore 03Z or later. However, patchy fog may
develop after 06Z once winds become light and variable,
especially where heavy rain occurs. Widespread dense fog is not
expected at this time, However, MVFR conditions are possible
primarily between 06 and 12Z.
Thursday...Mostly VFR conditions are expected. There is a slight
chance for thunderstorms at KMIV and KILG, but for the most
part, expect storms to stay south of the TAF sites tomorrow.
Winds will start light and variable, but could come around to
southeasterly by 18Z.
OUTLOOK...
Friday...Generally VFR, though restrictions possible in showers and
thunderstorms. Winds around 5 knots out of the east to southeast.
Saturday...Generally VFR with periods of MVFR possible in showers
and thunderstorms. Winds initially out of the southeast at 5 to 10
knots, but turning more southerly in the afternoon.
Sunday...VFR expected, though a shower or thunderstorm cannot be
ruled out. Winds light and variable with a northwest prevailing
direction.
Monday...VFR conditions with light and variable winds.
&&
.MARINE...
Tonight and Thursday...Winds and seas are expected to stay
below SCA criteria. However, with any thunderstorms this
afternoon and tonight, localized severe gusts and higher seas
are possible in the vicinity of the storms.
Outlook...
Friday and Saturday...sub-SCA conditions expected with east to
southeast winds of 5 to 15 knots.
Sunday and Monday...sub-SCA conditions expected with southwest winds
turning northwest 5 to 15 knots.
Rip Currents...
The moderate risk of rip currents continues through at least
this evening. The moderate risk may even continue into tomorrow
as the long period underlying swell remains and on shore flow
will develop across the area Thursday afternoon.
&&
.TIDES/COASTAL FLOODING...
We are monitoring the potential for some minor coastal flooding
during the evening/overnight tides late this week into the
weekend. The new moon occurs today, and astronomical tides are
anomalously high. It will take very small positive departures to
produce minor flooding (mere tenths of a foot) through early
this weekend. Fortunately, conditions are not overly favorable
for positive departures today. However, it is possible light
onshore flow develops and remains persistent Thursday through
early this weekend. This may be enough to produce at least
spotty minor flooding on the Atlantic coast, the shore of
Delaware Bay, and the tidal Delaware River beginning Thursday
evening/night. Advisory-level flooding cannot be ruled out.
Similar conditions may occur Friday and Saturday with the
evening/overnight high tides. Stay tuned to the latest
forecasts.
Coastal flooding is not expected on the eastern shore of
Chesapeake Bay at this time.
&&
.EQUIPMENT...
The NOAA Weather Radio transmitter located in Howell, New
Jersey (Station WXM-60) was damaged during the storms on July
22. As a result, the radio signal is not transmitting properly.
It will take a while for the repairs to be made. We do not have
an estimate as to when the broadcast will be fully restored.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ070-071-
101>106.
NJ...Flash Flood Watch until 8 PM EDT this evening for NJZ008>010-
012-013-015>019.
DE...Flash Flood Watch until 8 PM EDT this evening for DEZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ008.
MARINE...None.
&&
Synopsis...Davis
Near Term...Johnson/Robertson
Short Term...Johnson
Long Term...Davis
Aviation...Davis/Johnson
Marine...Davis/Johnson
Tides/Coastal Flooding...
Equipment...Hazardous weather outlook, Jul 31, 2:46 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Wed Jul 31 2019
DEZ002-003-MDZ012-015-019-020-NJZ001-007-020>023-027-PAZ054-055-
060>062-010800-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-
346 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, northern New Jersey, southern New
Jersey, east central Pennsylvania and northeast Pennsylvania.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon and tonight. Some
of the storms may be severe, with damaging wind gusts the primary
threat. Locally heavy rainfall may also occur, leading to isolated
instances of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-MDZ008-NJZ008>010-012-013-015>019-PAZ070-071-101>106-010800-
New Castle-Cecil-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
346 AM EDT Wed Jul 31 2019
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a chance of thunderstorms this afternoon and tonight. Some
of the storms may be severe, with damaging winds the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-010800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
346 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon and tonight. Some
of the storms may be severe, with damaging wind gusts the primary
threat. Locally heavy rainfall may also occur, leading to isolated
instances of flooding.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-010800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon and tonight. The
storms may produce strong to severe wind gusts, leading to hazardous
conditions for small craft.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CMS
In the hours before
Special weather statement, Jul 31, 12:57 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
157 PM EDT Wed Jul 31 2019
NJZ020-026-311830-
Coastal Ocean-Ocean-
157 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OCEAN COUNTY...
At 157 PM EDT, a strong thunderstorm was located over Beachwood, or
near Toms River, moving northeast at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Toms River, Beachwood, Seaside Heights, Dover Beaches South, Dover
Beaches North, Island Heights and Gilford Park.
This includes Garden State Parkway between mile markers 76 and 78.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 3985 7408 3985 7409 3992 7410 3990 7414
3986 7413 3984 7415 3983 7419 3989 7425
3997 7411 3995 7411 3994 7415 3992 7408
3994 7409 4000 7406
TIME...MOT...LOC 1757Z 235DEG 8KT 3991 7415
MPSLocal storm report, Jul 31, 12:59 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
159 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 1 WNW HOLMESBURG 40.04N 75.04W
07/31/2019 PHILADELPHIA PA PUBLIC
MPING REPORT OF TREES UPROOTED;ROOF BLOWN
OFF IN PHILADELPHIA COUNTY, PA.
&&
RJLocal storm report, Jul 31, 1:01 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
201 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL HOLMESBURG 40.04N 75.04W
07/31/2019 E0.75 INCH PHILADELPHIA PA PUBLIC
MPING REPORT OF .75 INCH HAIL.
&&
RJLocal storm report, Jul 31, 1:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
241 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM FLASH FLOOD LANSDOWNE 39.94N 75.26W
07/31/2019 DELAWARE PA PUBLIC
REPORTS OF A WATER RESCUE.
&&
SFJLocal storm report, Jul 31, 1:47 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
247 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND GST MERCER COUNTY AIRPORT 40.28N 74.82W
07/31/2019 M51 MPH MERCER NJ ASOS
&&
RJLocal storm report, Jul 31, 1:52 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM MARINE TSTM WIND 1 NNW OCEAN GATE 39.94N 74.14W
07/31/2019 M47 MPH ANZ451 NJ MESONET
&&
SFJ